ONCAlert | 2017 San Antonio Breast Cancer Symposium
Hepatocellular Carcinoma Case Studies

Managing Toxicities with Sorafenib in HCC

Richard Finn, MD
Published Online:May 31, 2017
In this case-based interview series, Richard S. Finn, MD, illustrates how various comorbidities impact the management of advanced hepatocellular carcinoma and discusses initial treatment options, including liver transplantation, locoregional therapy, and systemic therapy.

Initial Strategies in Advanced HCC: Case 2


Richard Finn, MD: Sorafenib does have some toxicities that we’re very familiar with. Most commonly, it can cause a hand-foot skin reaction as well as GI problems. Most concerning would be diarrhea of various severities and also, because it hits the VEGF access, hypertension, especially in a patient who has preexisting hypertension.

This patient has advanced liver cancer, and we had discussed that the treatment options are really going to be sorafenib or consideration for a clinical research study. This patient has a history of some noncompliance with her medications and, therefore, is not felt to be a good candidate for a clinical study. She is started on a standard of care, sorafenib at 400 mg/twice a day orally.

When starting patients on sorafenib—even though it’s an oral drug, it is still an anti-cancer drug—we need to watch our patients closely in order to mitigate side effects. I think it’s important that patients be seen within 2 weeks of starting their medication. That allows us to intervene early for side effects. It’s also good to counsel patients beforehand. To prepare for GI toxicity, they should have Imodium on hand. For skin toxicity, advise them to avoid repetitive trauma to their hands and feet and to wear comfortable shoes. Often, emollients and urea-based creams can be helpful, such as Utterly Smooth.

So, this patient comes back for her follow-up. At this time, her blood pressure is a little higher than at baseline. She is fatigued and reports having several loose stools a day. At this point, if we consider this grade 3 diarrhea—diarrhea that is frequent, interfering with her ADLs, or activities of daily living—she needs some intervention. I think it’s very reasonable to hold her drug for a short period of time, start her on Imodium if she is not being compliant with that, and have her come back within a few days to make sure she is doing better, or at least be in touch with her over the phone.

Once things have cooled down, the question will become, do we resume the same dose or dose reduce her? I think with a first episode that is uncomplicated, meaning she doesn’t require an admission or IV fluids, it is not unreasonable to try her back at the full dose and advise her to be proactive with antidiarrheal agents. If she is not able to be compliant with that or she starts back on her full dose and has a recurrent episode of significant diarrhea despite Imodium, then I think we need a dose reduction.

So, in the setting of this patient, the patient does go back on 400 mg/twice a day with education on how to manage her Imodium, to take it daily and frequently as needed for her loose stool. But despite that, she has another episode of severe, frequent diarrhea, and, therefore, she is dose-reduced. At 400 mg/once a day, she’s doing better. Typically, in managing patients on sorafenib, we image them on a regular basis, probably somewhere in the range of 2 to 3 months like many other malignancies. As we know, sorafenib does not typically cause tumor shrinkage or a resist type of response, but it often has been shown to have disease stabilization. Sometimes, we see a decrease in enhancement of the tumor, but this is a cytostatic drug that has been shown to improve progression-free survival and overall survival without shrinking tumors.

Transcript edited for clarity.

June 2015

  • A 62-year old female smoker with a history of alcoholism and type 2 diabetes, HTN is experiencing fatigue
  • ECOG=1
  • Child-Pugh A
  • T bilirubin 1.4; albumin 3.8; INR 1.1; no ascites, no encephalopathy; platelets 94
  • CT scan reveals one 6-cm liver mass with invasion into the right branch of the portal vein, metastatic disease involving the abdominal lymph nodes and lung
  • Biopsy confirmed HCC diagnosis; poorly differentiated
  • Patient admitted nonadherence to anti-hypertensive medications
  • Therapy was initiated with sorafenib at 400 mg BID
  • Patient experienced grade 1 HTN, fatigue, dyspepsia, grade 3 diarrhea
  • Dose was reduced to 400 mg QD, antimotility agents were given
  • Patient was counselled regarding diet

July 2016

  • Follow-up imaging has shown stable disease
  • ECOG=1
  • Patient is now Child-Pugh B
Publications
Copyright © TargetedOnc 2017 Intellisphere, LLC. All Rights Reserved.